Missouri, 2008

Damaging Winds in Missouri, May 30 to 31, 2008

May 30 to 31, 2008 · NWS SGF · 6 events in 4 counties and zones

Scattered strong to marginally severe thunderstorms impacted areas of central Missouri. Damaging wind gusts were the primary hazards associated with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered strong to marginally severe thunderstorms impacted areas of central Missouri. Damaging wind gusts were the primary hazards associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 5:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 30, 5:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT FRI MAY 30 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

ORGANIZED SEVERE STORMS CONTINUED FROM CENTRAL INTO NORTHEAST MISSOURI
MAINLY NORTH OF INTERSTATE 70 AT LATE AFTERNOON. THIS AREA OF CONVECTION
WAS SUPPORTED BY A PASSING MID LEVEL DISTURBANCE AND THE ENTRANCE REGION
OF 250 MB JET.

FARTHER SOUTH ACROSS THE OZARKS A MID LEVEL CAPPING INVERSION REMAINED
IN PLACE. IN FACT THE 00Z UPPER AIR SOUNDING FROM SPRINGFIELD CONTINUED
TO DEPICT A STOUT CAP WITH 12.5 DEGREES C AT 700 MB. ISOLATED STORMS
HAD DEVELOPED FROM SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. HOWEVER
WITH THE LACK OF FORCING CONVECTION HAS STRUGGLED TO OVERCOME THIS CAP.

IT APPEARS SCATTERED CONVECTION WILL CONTINUE TO DEVELOP OVER THE
NEXT FEW HOURS FROM CENTRAL MISSOURI INTO SOUTHEAST KANSAS ON THE
PERIPHERY OF THE 700 MB THERMAL RIDGE. THE MOST FAVORABLE AREAS
FOR SEVERE WEATHER WILL BE ACROSS CENTRAL MISSOURI WHERE SURFACE
BASED CAPE WILL BE NEAR 3000 J/KG AND DEEP LAYERED SHEAR NEAR 40
KTS. THIS WILL SUPPORT SOME VIGOROUS UPDRAFTS AND THE POTENTIAL OF
SEVERE STORMS ACROSS THE LAKE OF THE OZARKS AND TRUMAN LAKE
REGIONS. TORNADIC POTENTIAL APPEARS LOW WITH MOST FAVORABLE SHEAR
PARAMETERS ACROSS EAST CENTRAL MISSOURI. THE OVERALL RISK OF
SEVERE WEATHERS APPEARS TO HAVE DECREASED.

WITH THE LACK OF UPPER LEVEL SUPPORT EXPECT STORM DEVELOPMENT TO
BE DRIVEN BY LOW LEVEL MASS CONVERGENCE ALONG CONVECTIVE OUTFLOW OR
AHEAD OF A WEAK FRONT SAGGING SOUTHEAST INTO THE REGION. WEAKENING
STORMS MAY MAKE INTO FAR SOUTHERN MISSOURI LATE THIS EVENING.

FOSTER

&&

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
MAIN FOCUS IN THE SHORT TERM WILL BE WITH CONVECTION CHANCES AS A
SURFACE BOUNDARY BECOMES STALLED OUT OVER THE AREA.

CURRENTLY COLD FRONT WAS LOCATED FROM EASTERN KANSAS INTO
NORTHWEST MISSOURI WHILE AN OUTFLOW BOUNDARY FROM PREVIOUS
CONVECTIVE COMPLEX WAS LOCATED FROM EAST CENTRAL MISSOURI INTO
ILLINOIS. CONVECTION WAS JUST BEGINNING TO DEVELOP IN A BAND FROM
JUST NORTH OF KANSAS CITY TO NEAR CHICAGO.

18Z SOUNDING FROM SGF SHOWS A THERMAL CAPPING INVERSION FROM
AROUND 750 TO 700 MB WITH A TEMPERATURE OF 13 DEG C AT 700 MB.
BOTH GFS/NAM WERE UNDERESTIMATING 700MB TEMPS AT 18Z BUT DO ERODE
THE CAP THIS EVENING ACROSS THE CWA. SHOULD SEE CONVECTION DEVELOP
AHEAD OF THE FRONT OVER SOUTHEAST KANSAS THIS EVENING AS THE CAP
ERODES AS WELL AS CONVECTION SLIDING SOUTH INTO CENTRAL MO
COUNTIES WITHIN THE CWA. SUFFICIENT INSTABILITY AND SHEAR EXIST
FOR LARGE HAIL/DAMAGING WIND/ISOLATED TORNADOES WITH CAPES OF 2500
TO 4000 J/KG AND AMPLE WIND SHEAR.

THUNDERSTORMS WILL LIKELY BEGIN TO DIMINISH BY THE LATE EVENING AS
INSTABILITY DECREASES ALTHOUGH COULD SEE A CONVECTIVE COMPLEX
DEVLEOP OVER SOUTHERN KANSAS LATE TONIGHT AND PUSH ACROSS SOUTHERN
MISSOURI TOWARDS MORNING AND ON SATURDAY. FRONT WILL EVENTUALLY
STALL OUT ALONG THE MISSOURI ARKANSAS BORDER ON SATURDAY WITH THE
MAIN CONVECTIVE CHANCES TO REMAIN AROUND THE FRONT THROUGH THE
REST OF THE WEEKEND.

LINDENBERG

LONG TERM (MONDAY - FRIDAY)...
LOW CONFIDENCE IN THE EXTENDED PERIOD IS BASED ON HOW THE MAIN
FRONTAL BOUNDARY PROGGED TO MOVE THROUGH THE REGION ON SATURDAY
AFFECTS THE OVERALL PRECIPITATION CHANCES NEXT WEEK WITH SUBTLE
SHORT WAVES MOVING THROUGH A MEAN ZONAL FLOW SCENARIO. HAVE
HIGHLIGHTED THE BEST POTENTIAL OF PRECIPITATION MONDAY MORNING AS
THE FRONTAL BOUNDARY IS EXPECTED TO MOVE NORTHWARD THROUGH THE
FORECAST AREA. TIMING WILL BE AN ISSUE FOR LATEST SHIFTS BUT THE
OVERALL SCENARIO SEEMS TO BE FINE AS THE MAIN FORCING AND PRESSURE
SYSTEM REMAINING NEAR THE FORECAST AREA. THE PROBLEM FOR NEXT WEEK
IS BASED ON OVERNIGHT MESOSCALE CONVECTIVE COMPLEXES DEVELOPING
ALONG THE NOSE OF THE LOW LEVEL JET SOMEWHERE IN THE PLAINS AND MID
WEST. IF THE SURFACE BOUNDARY REMAINS CLOSE ENOUGH TO THE AREA...AND
CORFIDI VECTORS FORECAST A SOUTHEAST/EAST DIRECTION...THE COULD LEAD
TO A LARGE SCALE PRECIPITATION EVENT WITH THE MAIN TIME FRAME OF
PRECIPITATION DURING THE LATE EVENING AND EARLY MORNING HOURS. LATER
FORECASTS WILL NEED TO PLAY CLOSE ATTENTION TO THE APEX OF THE LOW
LEVEL JET...SURFACE FRONTAL POSITION AND SHORT WAVE INDUCED
THUNDERSTORM ACTIVITY. JLT

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&

.AVIATION...

FOR THE 00Z TAFS...MAIN FORECAST AND AVIATION PROBLEMS DEAL WITH
CONVECTION LATER THIS EVENING AND DURING THE OVERNIGHT PERIOD.
ISOLATED THUNDERSTORMS DEVELOPING NEAR KCNU...NORTHEAST TOWARD
KSZL WILL LIKELY CONTINUE TO DEVELOP AND MOVE SOUTHEAST DURING THE
EVENING. TIMING WILL REMAIN A PROBLEM SO I INTRODUCED
THUNDERSTORMS IN THE VICINITY AT KJLN AROUND 2Z...AND 3Z FOR KSGF.
LOCALIZED MVFR/IFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE BUT
NOT ENOUGH FOR A TEMPORARY PERIOD AS IF ANY THUNDERSTORMS THAT
PRODUCE THESE CONDITIONS WILL BE BRIEF AND LAST LESS THAN A HALF
HOUR. AFTER 12Z SATURDAY...ON GOING THUNDERSTORMS WILL BE
PROBLEMATIC WITH MORE POSSIBILITIES OF BRIEF MVFR/IFR CEILINGS AND
VISIBILITIES. TOO EARLY TO INCLUDE IN THIS TAF FORECAST.

JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 30, 7:15 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT FRI MAY 30 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
815 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS WITH A FEW SEVERE STORMS CAPABLE OF
 PRODUCING HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN
 EXCESS OF 60 MPH...HEAVY RAINFALL AND POSSIBLY AN ISOLATED
 TORNADO.

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL INCREASE FROM SOUTHEAST KANSAS INTO CENTRAL
 MISSOURI THIS EVENING...THEN SPREAD SLOWLY SOUTHWARD. THE STORMS
 WILL AFFECT AREAS NORTHWEST OF A LINE FROM JOPLIN TO ROLLA THROUGH
 THE EVENING HOURS...AND MOVE INTO FAR SOUTHERN MISSOURI AFTER
 MIDNIGHT.

  DISCUSSION:

 THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A COLD FRONT
 SHIFTING SOUTHWARD INTO THE AREA. MODERATE INSTABILITY AND
 FAVORABLE WIND SHEAR WILL SUPPORT A FEW SEVERE STORMS FROM
 SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS EVENING. THE PRIMARY
 THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
 HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THE HIGHEST RISK
 OF SEVERE STORMS WILL OCCUR NORTHWEST OF A LINE FROM PITTSBURG
 KANSAS TO CAMDENTON MISSOURI.

 HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
 ESPECIALLY IN AREAS THAT RECEIVE MULTIPLE STORMS IN A SHORT
 PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LEFT OVER SATURDAY MORNING THUNDERSTORMS ARE EXPECTED TO SPREAD
ACROSS THE REGION...BEFORE ENDING BEFORE NOON. THERE MAY BE
ENOUGH SHEAR AND INSTABILITY PRESENT FOR THE POSSIBILITY OF
STRONG TO SEVERE STORMS. THE PRIMARY HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY NIGHT INTO
MONDAY AS A FRONTAL BOUNDARY REMAINS IN THE REGION AND SEVERAL
UPPER LEVEL DISTURBANCES MOVE THROUGH.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE IN THE WORK WEEK
AS ANOTHER SYSTEM MOVES INTO THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FROM SOUTHEAST
 KANSAS INTO CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 30, 6:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT FRI MAY 30 2008

MOZ055-310130-
BENTON MO-
751 PM CDT FRI MAY 30 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN BENTON COUNTY UNTIL 830 PM
CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINCOLN...OR 11 MILES SOUTHEAST OF
WINDSOR...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  COLE CAMP BY 805 PM CDT.

THE TOWN OF CROCKERVILLE IS IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SCHAUMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 30, 7:40 PM CST
Where
Benton County, 0.69 mi S of Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.390, -93.330

Thunderstorm wind gusts uprooted several trees.

Thunderstorm Wind, Morgan

When
May 30, 7:59 PM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.310, -92.830

Thunderstorm Wind, Benton

When
May 30, 8:36 PM CST
Where
Benton County, 0.69 mi S of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.240, -93.380

Thunderstorm wind gusts downed a few power poles.

Thunderstorm Wind, Morgan

When
May 30, 8:53 PM CST
Where
Morgan County, 3.62 mi SSW of Gravois Mills Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.220, -92.840

A large tree was blown down from thunderstorm wind gusts.

Thunderstorm Wind, Camden

When
May 30, 8:58 PM CST
Where
Camden County, Sunrise Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.180, -92.780

Thunderstorm wind gusts downed a large tree.

Thunderstorm Wind, Vernon

When
May 31, 3:10 PM CST
Where
Vernon County, 5.53 mi N of Ellis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -94.470

Thunderstorm wind gusts downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100238, 100244, 100239, 100240, 100241, 100242.